Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS North Platte, NE

June 8, 2001Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 8, 2001, 3:01 PM MDT for Cherry County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 2001, 3:01 PM MDT (21:01 UTC)
Expired
Jun 8, 2001, 4:00 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherry County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:11 PM MDTHail 1.5Cody, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 082101
SVRLBF
NEC031-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM MDT FRI JUN 8 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 400 PM MDT(500 PM CDT)

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF MERRITT RESERVOIR DAM...
  OR ABOUT 34 MILES WEST OF VALENTINE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER MERRITT RESERVOIR DAM AROUND 445 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4293 10121 4278 10135 4242 10072 4264 10051
$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:44 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 8, 1:44 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT FRI JUN 8 2001

MAIN CONCERN WILL BE PRECIP CHANCES TONIGHT AND SATURDAY NIGHT ALONG
WITH AFTERNOON TEMPERATURES.

MORNING UPPER AIR ANALYSIS CONTINUES TO INDICATE DEEP LAYER MOISTURE
TO THE SOUTH AND WEST OF FORECAST AREA.  HOWEVER...AS SURFACE HIGH
PRESSURE SHIFTS EAST WINDS WILL VEER TO THE SOUTH AND ALLOW FOR
MOISTURE RETURN TO ALL OF FORECAST AREA BY EARLY EVENING.  APPARENT
OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION ACROSS SD HAS MOVED INTO
NORTHERN SHERIDAN AND CHERRY COUNTIES THIS AFTERNOON.  THIS HAS BEEN
KICKING OFF SOME ISOLATED CELLS NEAR THE NE AND SD BORDER.  EXPECT
THIS CONVECTION TO MAINTAIN THROUGH AT LEAST EARLY EVENING AND WILL
WORD ZONES WITH HIGHER PRECIP CHANCES FOR THIS AREA.  WITH THAT
ASIDE...NEXT WAVE LOOKS TO MOVE INTO THE PANHANDLE BY EARLY TO MID
EVENING.  ETA IS SHOWING NO UPWARD OMEGA IN THE 700-500 MB LAYER OR
ANY STRONG DIVERGENCE AT 250 MB LEVEL WITH THIS WAVE DESPITE GOOD
SURFACE MOISTURE CONVERGENCE AND INSTABILITY ACROSS THE PANHANDLE.
THIS SEEMS A LITTLE HARD TO BELIEVE GIVEN CIN VALUES OF ONLY -25 TO
-10 J/KG AND CONVECTIVE TEMPERATURES IN THE LOW 80S.  BASED ON THIS
EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION TO FORM DURING THE
EVENING FROM NORTH TO SOUTH ACROSS THE PANHANDLE.  THE 0-6 KM SHEAR
SHOULD REMAIN BELOW 50 KNOTS ACROSS THIS AREA WHICH SHOULD LIMIT
TORNADO POTENTIAL...BUT WITH TOTAL TOTALS OF 55 TO 60 A FEW STORMS
COULD PRODUCE SOME LARGE HAIL.  EXPECT SOUTHERN END OF CONVECTION TO
DIE AFTER SUNSET LEAVING CWA SOUTH OF I-80 DRY INTO THE OVERNIGHT
HOURS.  HOWEVER...FORCING AND WEAKEST CAP SHIFT INTO NORTH CENTRAL
AND NORTHEAST NEBRASKA OVERNIGHT.  NOSE OF LOW-LEVEL JET SHOULD BE
ACROSS THIS AREA BY MIDNIGHT WHICH WILL ALLOW SOME SCATTERED
CONVECTION TO REFORM OR SHIFT EAST INTO THIS AREA.  SOME UPWARD
OMEGA IN THE 700-500 MB LAYER DOES SUPPORT THIS ALTHOUGH THE BEST
LIFT REMAINS NORTH INTO THE DAKOTAS.  WITH SURFACE DEWPOINTS RISING
EXPECT TEMPERATURES NEAR GUIDANCE VALUES FOR LOWS.

EXPECT SOME LINGERING CONVECTION ACROSS THE NORTHEAST IN THE MORNING
BUT OTHERWISE SKIES SHOULD BE MOSTLY CLEAR AS THERMAL RIDGE BUILDS
ACROSS AREA.  EXPECT SOME CIRRUS TO ROUND TOP OF RIDGE AXIS BUT NOT
EXPECTING THIS TO CHANGE HEATING FOR SATURDAY.  TEMPERATURES AT 850
MB SHOULD SUPPORT 90+ DEGREES IN THE WEST AND NORTH CENTRAL WITH
UPPER 80S TO AROUND 90 SOUTH AND NORTHEAST.  DESPITE 700 MB
TEMPERATURES OF +12 TO +14 C IN THE WEST WEAK SHORT WAVE MOVING
ACROSS AREA DURING THE LATE AFTERNOON AND EVENING SHOULD BE ENOUGH
KICK OFF SOME WIDELY SCATTERED CONVECTION ACROSS THE PANHANDLE.  ANY
CONVECTION THAT FORMS SHOULD DIE QUICKLY AFTER SUNSET AND WILL NOT
MENTION ANY PRECIP CHANCES FOR CENTRAL AND EASTERN ZONES.  OVERNIGHT
TEMPERATURES SHOULD FALL CLOSE TO GUIDANCE VALUES ONCE AGAIN.

RIDGE AXIS REMAINS ACROSS AREA ON SUNDAY WITH LITTLE CHANGE IN
CONDITIONS EXPECTED FROM SATURDAY.  WILL MENTION A SLIGHT CHANCE FOR
THUNDERSTORMS IN THE PANHANDLE AGAIN BUT WILL LEAVE DRY REST OF AREA
DRY SUNDAY AND SUNDAY NIGHT DESPITE THE ETA ATTEMPTING TO KICK A DRY
LINE ACROSS AREA.  AFTERNOON TEMPERATURES WILL BE SIMILAR TO
SATURDAY VALUES IN THE WEST AND NORTH CENTRAL...BUT SHOULD CLIMB
AROUND A CATEGORY HIGHER IN THE SOUTH AND NORTHEAST.

IN THE EXTENDED...GOOD AGREEMENT BETWEEN MEDIUM RANGE MODELS FOR THE
EXTENDED PACKAGE. THE MRF TENDS TO BE A LITTLE DEEPER THAN THE ECMWF
WITH UPPER TROUGH PASSAGE TOWARD THE MIDDLE OF THE WEEK.  WILL USE A
BLEND OF MRF AND ECMWF FOR THIS FORECAST.  PRECIPITATION CHANCES
LOOK TO BE GOOD THROUGH WEDNESDAY...BUT WILL THEN TURN DRY FOR
THURSDAY AND FRIDAY.  TEMPERATURES WILL REMAIN ON THE HOT SIDE
MONDAY...BUT A FRONTAL PASSAGE MONDAY NIGHT SHOULD BRING
TEMPERATURES CLOSER TO NORMAL FOR REMAINDER OF EXTENDED.

.LBF...NONE.

AWJ

In the hours before

Special weather statement, Jun 8, 11:05 AM MDT, 3 hours 56 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-082045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 PM CDT FRI JUN 8 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT
OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA...

SURFACE HIGH PRESSURE WILL MOVE EAST AND AWAY FROM WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON.  SOUTHEAST WINDS ON THE BACK SIDE
OF THIS SYSTEM WILL PULL INCREASING AMOUNTS OF MOISTURE NORTH INTO
THE CENTRAL HIGH PLAINS.  INCREASING LOW LEVEL MOISTURE...AND RISING
AFTERNOON TEMPERATURES...WILL RESULT IN THE ATMOSPHERE BECOMING
SUFFICIENTLY UNSTABLE TO GENERATE WIDELY SCATTERED THUNDERSTORMS
OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA BY LATE
AFTERNOON.

SOME OF THESE STORMS MAY BECOME SEVERE BY EVENING AS ADDITIONAL
ENERGY IS PROVIDED BY A WEAK WEATHER DISTURBANCE WHICH WILL MOVE
EAST OUT OF THE ROCKIES ONTO THE WESTERN HIGH PLAINS.

LARGE HAIL AND DAMAGING WINDS WILL POSE THE GREATEST SEVERE WEATHER
THREAT FROM THESE STORMS.  THE THREAT OF SEVERE WEATHER WILL BE THE
GREATEST DURING THE EVENING HOURS OVER THE NORTHERN NEBRASKA
PANHANDLE...AND DURING THE OVERNIGHT HOURS ACROSS NORTH CENTRAL
NEBRASKA NEAR THE STATE LINE.  ISOLATED SEVERE THUNDERSTORMS ARE
ALSO POSSIBLE DURING THE EVENING HOURS FURTHER SOUTH OVER THE REST
OF WESTERN AND SOUTHWEST NEBRASKA...BUT THESE STORMS WILL HAVE
LIMITED COVERAGE AND IMPACT.

WERT

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:02 PM MDTSevere Thunderstorm WarningLBFGarden58 min
Jun 8, 2:06 PM MDTSevere Thunderstorm WarningLBFCherry54 min
Jun 8, 4:00 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Jun 8, 5:00 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Jun 8, 5:47 PM MDTSevere Thunderstorm WarningLBFThomas28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.